Could dual anticoagulation with Rivaroxaban have precipitated a Spinal Epidural Hematoma: from independent mobility to paraplegia

  • Gautamn Sarwal University of British Columbia
  • Charlotte Dandurand University of British Columbia
  • Agnus Y Lee University of British Columbia
  • Viet H. Vu G.F. Strong Rehabilitation Centre

Abstract

A 81 year-old male, with atrial fibrillation (AF) and a prosthetic valve on aspirin and rivaroxaban, presented with acute back pain, limb weakness and paraplegia within six hours. Urgent spine magnetic resonance imaging (MRI) showed a massive epidural bleed from T1 – T12. A spontaneous spinal epidural hematoma (SSEH) was diagnosed. The patient was not a surgical candidate as the cord had infarcted and the risk of a fatal intra-operative bleed was high. He was ultimately transferred for rehabilitation on aspirin. His spinal cord injury was graded as T10 ASIA B. Anticoagulation was never restarted and the patient awaits an atrial appendage closure to reduce the risk of clot formation. To our knowledge, this is the first report of a long segment SSEH and adverse reaction to rivaroxaban with an unusually rapid and permanent neurologic sequelae. 

Author Biographies

Gautamn Sarwal, University of British Columbia

PGY-1 Vascular Surgery

University of British Columbia

Charlotte Dandurand, University of British Columbia

PGY-2 Neurosurgery

University of British Columbia

Agnus Y Lee, University of British Columbia

Staff Hematologist & Thrombosis Clinic Program Director

Vancouver General Hospital

Viet H. Vu, G.F. Strong Rehabilitation Centre
Staff Physiatrist
Published
2016-09-12
Section
Case and Elective Reports